Jump to content

Sucralfate


kclynn
 Share

Recommended Posts

My son's Dr. prescribed Sucralfate for my son. He has had extreme nonstop burping the last couple of weeks. Reading labels and I see he is not to eat or take any meds with this, is supposed to take 1 hour before eating or 2 hours after eating and is supposed to take it 3 times a day.

He takes Florinef in the AM and Midodrine 4 times a day.... The pharmacist did tell me he should be taking Florinef with food and I don't remember anyone saying that. Maybe that is why he is having such bad gastro reflux (burbing). Really trying to figure out how to juggle these and wondering if anyone else takes this med and how you manage it.

Link to comment
Share on other sites

I used to take sucralfate because I have a stomach ulcer and I found it difficult to take because of the timing. Like you say, it has to be taken an hour prior or two hours after food several times a day. This is part of the reason that I stopped taking.

For your son, if he did breakfast with Florinef/midodrine and then 2 hours later did sucralfate then make sure lunch was at least an hour after that, eat/midodrine, two hours later sucralfate, hour later midodrine, etc.

I don't know. its hard to plan all that out. I always want to know the reason you take a med a certain way. Like some antibiotics say do not eat with dairy, well, i wonder is it because it can make you sick at your stomach or the med doesn't absorb properly, etc. I take iron pills and vit c at the same time because the c helps the body absorb the iron.

Link to comment
Share on other sites

The meds he takes don't have a dangerous interaction but concerned about absorbtion. The med also supposedly binds with food and could affect the digestion. I think I will have him take his morning meds with a protien shake (I figure that will move through faster than food so can skimp on the 2 hour threshold). Hour later take the sucralfate, hour later lunch, 2 hr later midodrine, hour later sucralfate, hour later eat, and so on. This is a pain in the butt ...

Sarah, he has been having some mast cell type symptoms and I did bring it up to his pcp yesterday... She was aware of mast cell disorders and was going to look into it - Yay! I know we will have to keep after her to get this addressed, however.

Link to comment
Share on other sites

kcmom,

Can I ask how long your son was on this dosage of midodrine before the problem started?

About a week after my doc increased me to 5mg five times/day, I began vomiting, dry heaving and gagging excessively. I initially thought it had something to do with the weather changes due to a lot of rapid plus/minus 20-30 degree changes here. Then I was just feeling so horrible that I wanted to lay around all day so I did not take the midodrine (fear of supine hypertension). The next day I didn't feel sick to my stomach at all! I looked further into midodrine and found the following on drugs.com as rare side effects:

Less frequent adverse reactions were headache; feeling of pressure/fullness in the head; vasodilation/flushing face; confusion/thinking abnormality; dry mouth; nervousness/anxiety and rash. Other adverse reactions that occurred rarely were visual field defect; dizziness; skin hyperesthesia; insomnia; somnolence; erythema multiforme; canker sore; dry skin; dysuria; impaired urination; asthenia; backache; pyrosis; nausea; gastrointestinal distress; flatulence and leg cramps.

Best,

Elizabeth

Link to comment
Share on other sites

Elizabeth,

He has been on this dose since the end of March. It has made such a huge difference for him. Nausea has been a constant for him even before he went on it. Dr. A asked him what were the two things that bothered him most. He told him loss of balance (he couldn't walk a straight line) and nausea. Dr. A told him he could take care of the balance issue but the nausea would be much harder. His primary put him on the stomach med. He has had many of those symptoms just with his pots but most of them are much better right now.

Link to comment
Share on other sites

I thought I just added this but it isn't there so if it shows up later as a double post, sorry.

He just takes the florinef.01 1x and also the midodrine 10 gm. Dr. had a huge preference on the Mylan brand for the midodrine.

He was non functional when we went. It wasn't instant but a month later he was doing a lot more, finishing homework (I think he did a semester of biology in from the end of April to the end of May and got a B! I was amazed!) The jerks tapered off, the balance problem became less and less - there had been times when we couldn't get him upstairs and he slept on the couch downstairs.

We can tell when the meds wear off and he might have some symptoms but they never get to where they were and actually usually pass in a short time. It will be interesting to see how much summer is having a positive influence on his symptoms, also, but I know the meds improved things in a major way and gave him his life back.

I saw where you can't take midodrine, but could you tolerate florinef? Since that helps with his bp and retaining his fluids I think that may be the one with the biggest influence on his balance issues.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...